go to japanese page


CASE REPORT
A Case of Cunninghamella bertholletiae Infection Arising in a Residual Tuberuculous Cavity
1)Department of Respiratory Medicine, Respiratory Center, Toranomon Hospital, 2)Okinaka Memorial Institute for Medical Research, 3)Department of Clinical Radiology, Fukujyuji Hospital, 4)Department of Pathology, Toranomon Hospital, Present Affiliation: Department of Respiratory Medicine, National Hospital Organization Fukuyama Medical Center
Hironori URUGA1)2), Yuka BEIKA1)*), Shuhei MORIGUCHI1), Atsuko KUROSAKI3), Takeshi FUJII2)4) & Kazuma KISHI1)2)
(Received October 17, 2016)
(Accepted April 25, 2017)
Key words: Cunninghamella bertholletiae, mucormycosis, liposomal amphotericin B
Abstract

A 70-year-old man, with abnormalities on his chest X-ray, was admitted to our hospital. He had a history of hypersensitivity pneumonitis and tuberculosis, but he was not being treated with any medication, including steroids, at the time of admission. On admission, chest computed tomography (CT) revealed a cavity with consolidation in the left upper lobe and ground glass opacity in the right upper and lower lobes of the lungs. Cunninghamella bertholletiae were isolated from the CT-guided aspiration specimen. After three weeks of treatment with liposomal amphotericin B and itraconazole, the chest CT showed minor improvement in the cavity. After bronchial arterial embolization, a left upper lobectomy was performed. Histopathological examination of the resected left upper lobe revealed fungal hyphae in the cavity, which was surrounded with fibrosis, and small, necrotizing granulomas. Thus, the patient was diagnosed as having pulmonary C. bertholletiae infection, arising in a residual tuberculous cavity. Twelve days after surgery, respiratory failure developed, and progressed rapidly, despite administration of steroid pulse therapy and mechanical ventilation. The patient died one month after the surgery.

[ Kansenshogaku Zasshi 91: 769-772, 2017 ]

To read the PDF file you will need Adobe Reader installed on your computer.